Texas, 2009

Hail and Damaging Winds in Texas, August 17, 2009

August 17, 2009 · NWS AMA · 39 events in 12 counties and zones

Severe thunderstorms moved across much of the Texas Panhandle producing large hail and strong thunderstorm winds during the evening hours. otherwise no damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across much of the Texas Panhandle producing large hail and strong thunderstorm winds during the evening hours. The large hail did cause some damage in Carson County near Groom and also in Hansford County just south of Spearman...otherwise no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 17, 10:59 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 17, 10:59 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1159 AM CDT MON AUG 17 2009

.AVIATION...
STATIONARY FRONT WILL LIE ACROSS THE CANADIAN RIVER VALLEY THROUGH
THIS EVENING. THE FRONT ALONG WITH AN UPPER LEVEL SHORT WAVE TROUGH
WILL HELP TO FOCUS THUNDERSTORM DEVELOPMENT ALONG AND NORTH OF THE
FRONT. DAYTIME HEATING AND INSTABILITY MAY HELP TO FORM A FEW STORMS
TO THE SOUTH OF THE FRONT. THE CHANCE OF THUNDERSTORMS...FOR THE DHT
AND GUY TAF SITES WILL PROBABLY LAST THROUGH MUCH OF THE NIGHT. AN
MCS IS EXPECTED TO DEVELOP IN THE OKLAHOMA PANHANDLE/NORTHERN TEXAS
PANHANDLE AND THEN IT IS EXPECTED TO MOVE EAST NORTH OF THE FRONT.
LOW CLOUDS AND FOG MAY AGAIN BE POSSIBLE AT THE DHT AND GUY TAF SITES
AFTER ABOUT 10Z.

&&

.PREV DISCUSSION... /ISSUED 704 AM CDT MON AUG 17 2009/

AVIATION...
0600 UTC TAFS...WIDELY SCT SHRA/TSRA HAVE DEVELOPED IN VICINITY OF A
FRONTAL BOUNDARY THAT IS DRAPED ACROSS THE NRN TX PANHANDLE. ALTHOUGH
THIS ACTIVITY HAS SHOWN SIGNS OF WEAKENING...EXPECT THE FRONTAL
BOUNDARY TO BECOME QUASI STATIONARY TODAY AND GENERATE ADDITIONAL SCT
SHOWERS/STORMS. IN ADDITION...SEVERAL UPPER LEVEL DISTURBANCES WILL
SLIDE ACROSS THE SOUTHERN PLAINS TODAY...HELPING TO ENHANCE TSRA
DEVELOPMENT. HAVE OPTED TO INCLUDE VCTS IN TAFS DURING THE AFTERNOON
WITH STORMS TO CONTINUE DURING THE EVENING. RIGHT NOW WENT THE OPTIMISTIC
ROUTE AND KEPT CONDITIONS VFR ALTHOUGH WOULD NOT BE SURPRISED TO SEE
MVFR CONDITIONS IN ANY OF THE STRONGER STORMS.

LLVL JET DEVELOPS ACROSS THE SOUTHERN PLAINS EARLY TUESDAY MORNING...KEEPING
A PERSISTENT MOISTURE FEED NEAR THE SFC. POSSIBLE FOR GUY/DHT TO SEE
PATCHY AREAS OF FOG ON THE NORTH SIDE OF THE BOUNDARY IN THE COOL
AIR WITH CONDITIONS DROPPING TO MVFR AND EVEN IFR. ADDITIONAL STORMS
CAN DEVELOP IN THE VICINITY OF THE LLVL JET AND HAVE CB REMARKS IN
UNTIL THE END OF THE FORECAST PERIOD.

CLK

PREV DISCUSSION... /ISSUED 525 AM CDT MON AUG 17 2009/

UPDATE...
SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ALONG THE FRONTAL
BOUNDARY ACROSS THE WESTERN TEXAS PANHANDLES. WILL UPDATE ZONES TO
INCLUDE SLIGHT CHANCE POPS AREA WIDE FOR THIS MORNING.

PREV DISCUSSION... /ISSUED 311 AM CDT MON AUG 17 2009/

DISCUSSION...
FRONTAL BOUNDARY LOCATED JUST NORTH OF AMA ATTM. FRONT TO REMAIN
QUASI STATIONARY ACROSS THE TX PANHANDLE THROUGH TUE NIGHT. THE FRONT
SHOULD DRIFT NORTHWARD THIS AFTERNOON AND THEN SOUTHWARD TONIGHT.
BEST RAIN CHANCES WILL BE POST FRONTAL. WEAK DISTURBANCES RIDING MID
LEVEL ZONAL FLOW WILL ENHANCE RAINFALL CHANCES FROM TIME TO TIME.
APPEARS THE BEST CHANCES FOR TSTMS WILL BE ACROSS THE OK AND NORTHERN
TEXAS PANHANDLE THIS EVENING AND AREA WIDE TUESDAY AFTERNOON AND TUESDAY
NIGHT IN RESPONSE TO WEAK DISTURBANCE ALOFT. SOME OF THE STORMS WILL
LIKELY PRODUCE LOCALLY HEAVY RAINFALL ALONG WITH LOCALIZED FLOODING.
A FEW STORMS COULD BECOME MARGINALLY SEVERE...ESPECIALLY STORMS NEAR
THE FRONT BOUNDARY. DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE
THE PRIMARY CONCERNS. WEAK SUBSIDENCE BEHIND DEPARTING SHORTWAVE MAY
BRING A BREAK IN THE RAIN CHANCES WED. ANOTHER COLD FRONT LIKELY TO
MOVE THROUGH THE PANHANDLES EARLY THU. ISOLATED STORMS POSSIBLE ALONG
THE FRONT...ESPECIALLY ACROSS THE EASTERN PANHANDLES. POST FRONTAL
STABLE AIR ALONG WITH DIMINISHING CHANCES FOR STORMS THU NIGHT.

CENTER OF UPPER RIDGE EXPECTED TO MOVE DIRECTLY OVERHEAD THIS
WEEKEND. CANT RULE OUT AN ISOLATED STORM OR TWO...BUT SUBSIDENCE CAP
WILL LIKELY PRECLUDE ANY ORGANIZED ACTIVITY.

TRENDED MAX TEMPS A BIT BELOW GUIDANCE...ESPECIALLY ON TUE AND THU.
ON TUE...CLOUDS...FRONT AND RAIN CHANCES LIKELY TO KEEP TEMPS A BIT
COOLER THAN ADVERTISED AND BELIEVE ADVERTISED TEMPS WERE TOO WARM ON
THU DUE TO FRONTAL PASSAGE. TRENDING WARMER AND DRIER THIS WEEKEND.

FIRE WEATHER...
MINIMAL FIRE WEATHER CONCERNS UNTIL FURTHER NOTICE. RAIN CHANCES
CONTINUE AND FUELS REMAIN GREEN. MIN RH VALUES WELL ABOVE 20 PERCENT
AND GENERALLY LIGHT WINDS FOR THE NEXT SEVERAL DAYS.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/10
Hazardous weather outlook, Aug 17, 12:00 PM CST, 1 hour 56 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON AUG 17 2009

OKZ001>003-TXZ001>020-181100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES THROUGH TONIGHT. A FEW OF THE STORMS THAT FORM MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.
IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST
STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND
OKLAHOMA PANHANDLES TUESDAY THROUGH THURSDAY. SOME OF THE STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL THE PRIMARY THREATS. IN ADDITION...HEAVY
RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS...WHICH MAY LEAD
TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT GROUPS MAY BE CALLED UPON FOR
ACTIVATION THROUGH TONIGHT.

GOEHRING

The radar

The Amarillo radar (KAMA), 0 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

35 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Potter

When
August 17, 1:56 PM CST to 1:57 PM CST
Where
Potter County, 1.14 mi NE of (Ama)amarillo Intl A
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
35.233, -101.707

Hail, Potter

When
August 17, 1:57 PM CST
Where
Potter County, 1.14 mi NE of (Ama)amarillo Intl A
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
35.233, -101.708

Hail, Potter

When
August 17, 2:14 PM CST to 2:15 PM CST
Where
Potter County, 1.14 mi NE of (Ama)amarillo Intl A
Measured
0.88 in hail
Reported by
Official NWS Observations
Coordinates
35.233, -101.708

Hail, Carson

When
August 17, 2:40 PM CST
Where
Carson County, Panhandle
Measured
1 in hail
Reported by
Public
Coordinates
35.350, -101.380

The general public reported that the nickel to quarter size hail was covering the ground.

Hail, Carson

When
August 17, 2:46 PM CST
Where
Carson County, Panhandle
Measured
0.75 in hail
Reported by
County Official
Coordinates
35.350, -101.380

Hail, Carson

When
August 17, 3:00 PM CST
Where
Carson County, 2.82 mi E of Panhandle
Measured
1.75 in hail
Reported by
Public
Coordinates
35.350, -101.330

Thunderstorm Wind, Potter

When
August 17, 3:08 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

Hail, Potter

When
August 17, 3:11 PM CST
Where
Potter County, 4.72 mi ESE of (Ama)amarillo Intl A
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.200, -101.640

Thunderstorm Wind, Potter

When
August 17, 3:15 PM CST
Where
Potter County, 4.72 mi ESE of (Ama)amarillo Intl A
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.200, -101.640

Hail, Potter

When
August 17, 3:36 PM CST
Where
Potter County, 1.14 mi NE of (Ama)amarillo Intl A
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
35.233, -101.708

Hail, Oldham

When
August 17, 3:53 PM CST
Where
Oldham County, 5.53 mi S of Boys Ranch
Measured
1.75 in hail
Reported by
Public
Coordinates
35.450, -102.250

Hail, Randall

When
August 17, 3:58 PM CST
Where
Randall County, 4.37 mi SW of Amarillo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.160, -101.880

Hail, Potter

When
August 17, 4:01 PM CST
Where
Potter County, 3.14 mi WSW of Amarillo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.180, -101.870

A trained spotter reported that the hail fell near 34th Avenue and Georgia Street.

Hail, Potter

When
August 17, 4:18 PM CST
Where
Potter County, 2.26 mi E of Amarillo
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.200, -101.780

An off-duty National Weather Service employee reported the hail at Interstate 40 and Eastern Street.

Hail, Potter

When
August 17, 4:20 PM CST
Where
Potter County, 4.18 mi N of Amarillo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.260, -101.830

A trained spotter reported the hail in the Pleasant Valley area north of Amarillo.

Hail, Carson

When
August 17, 4:25 PM CST
Where
Carson County, Conway
Measured
0.75 in hail
Reported by
Public
Coordinates
35.200, -101.380

Hail, Hansford

When
August 17, 4:36 PM CST
Where
Hansford County, 3.5 mi S of Spearman
Measured
2 in hail
Property damage
$1,000
Reported by
Public
Coordinates
36.150, -101.190

The large hail produced a dent in a vehicle the size of a grapefruit.

Hail, Moore

When
August 17, 4:41 PM CST
Where
Moore County, 9.57 mi W of Four Way
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.690, -102.140

Hail, Carson

When
August 17, 4:43 PM CST to 4:50 PM CST
Where
Carson County, Groom
Measured
2.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.200, -101.100

A trained spotter reported broken windshields and dented vehicles in Groom due to the large hail.

Hail, Hansford

When
August 17, 4:45 PM CST
Where
Hansford County, 8.31 mi S of Spearman
Measured
4 in hail
Reported by
Public
Coordinates
36.080, -101.190

Hail, Carson

When
August 17, 4:49 PM CST
Where
Carson County, Groom
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.200, -101.100

A trained spotter reported that the hail covered the ground.

Hail, Ochiltree

When
August 17, 5:00 PM CST
Where
Ochiltree County, Waka
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.280, -101.050

Hail, Gray

When
August 17, 5:10 PM CST
Where
Gray County, 13.83 mi WSW of Alanreed
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.180, -100.970

Hail, Gray

When
August 17, 5:13 PM CST
Where
Gray County, 14.18 mi W of Alanreed
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
35.200, -100.980

Hail, Wheeler

When
August 17, 5:38 PM CST
Where
Wheeler County, 4.45 mi ENE of Briscoe
Measured
1 in hail
Reported by
Public
Coordinates
35.610, -100.210

Hail, Carson

When
August 17, 5:47 PM CST
Where
Carson County, Groom
Measured
2.75 in hail
Reported by
Public
Coordinates
35.200, -101.100

Hail, Carson

When
August 17, 5:52 PM CST
Where
Carson County, 4.18 mi N of Groom
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.260, -101.110

Thunderstorm Wind, Hemphill

When
August 17, 6:10 PM CST
Where
Hemphill County, 15.86 mi E of Gageby
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.650, -100.050

Hail, Dallam

When
August 17, 7:01 PM CST
Where
Dallam County, 17.03 mi NNE of Ware
Measured
2.75 in hail
Reported by
Public
Coordinates
36.410, -102.590

The general public reported that the hail ranged in size from golf balls to baseballs.

Hail, Dallam

When
August 17, 7:29 PM CST
Where
Dallam County, 6.93 mi N of Conlen
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.330, -102.240

Hail, Sherman

When
August 17, 7:52 PM CST
Where
Sherman County, Stratford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.420, -102.070

Hail, Sherman

When
August 17, 7:56 PM CST
Where
Sherman County, Stratford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.420, -102.070

Hail, Dallam

When
August 17, 8:40 PM CST
Where
Dallam County, Texline
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.380, -103.020

Hail, Dallam

When
August 17, 8:48 PM CST
Where
Dallam County, Texline
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.380, -103.020

Hail, Dallam

When
August 17, 8:50 PM CST
Where
Dallam County, Texline
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
36.380, -103.020

Hail, Dallam

When
August 17, 8:54 PM CST
Where
Dallam County, Texline
Measured
1.75 in hail
Reported by
County Official
Coordinates
36.380, -103.020

Hail, Hansford

When
August 17, 9:00 PM CST
Where
Hansford County, 8.31 mi S of Spearman
Measured
0.88 in hail
Reported by
Public
Coordinates
36.080, -101.190

Thunderstorm Wind, Hansford

When
August 17, 9:00 PM CST
Where
Hansford County, 8.31 mi S of Spearman
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.080, -101.190

The general public estimated the thunderstorm wind gust to be around fifty-six knots.

Hail, Sherman

When
August 17, 10:20 PM CST
Where
Sherman County, Stratford
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.420, -102.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193684, 193692, 193685, 193689, 193686, 193687, 193726, 193688, 193727, 193690, 193693, 193694, 193696, 193697, 193698, 193699, 193700, 193712, 193701, 193724, 193702, 193707, 193708, 193706, 193709, 193711, 193714, 193728, 193715, 193716, 193717, 193718, 193719, 193720, 193721, 193722, 193725, 193729, 193723.